Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Birmingham, AL

March 26, 2011Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2011, 4:57 AM CDT for Marion County, Winston County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2011, 4:57 AM CDT (09:57 UTC)
Expired
Mar 26, 2011, 5:45 AM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS54 KBMX 260957
SVRBMX
ALC093-133-261045-
/O.NEW.KBMX.SV.W.0042.110326T0957Z-110326T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 AM CDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 545 AM CDT

* AT 455 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HACKLEBURG...OR 12 MILES WEST OF HALEYVILLE...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...NEEDMORE...ASHRIDGE...MORELAND...BRUSHY LAKE...
  INMANFIELD...ADDISON AND BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3431 8714 3430 8713 3415 8718 3423 8768
      3424 8783 3432 8784
TIME...MOT...LOC 0957Z 267DEG 43KT 3429 8778

$$
3 follow-up statements
328 
WWUS54 KBMX 261017
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CDT SAT MAR 26 2011

ALC093-261026-
/O.CAN.KBMX.SV.W.0042.000000T0000Z-110326T1045Z/
MARION AL-
517 AM CDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3424 8753 3428 8757 3431 8758 3431 8714
      3430 8713 3417 8717
TIME...MOT...LOC 1016Z 267DEG 43KT 3428 8749

$$

ALC133-261045-
/O.CON.KBMX.SV.W.0042.000000T0000Z-110326T1045Z/
WINSTON AL-
517 AM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WINSTON COUNTY UNTIL 545 AM CDT...

AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
ASHRIDGE...OR 6 MILES NORTHEAST OF HALEYVILLE...MOVING EAST AT 50 
MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHRIDGE...MORELAND...BRUSHY LAKE...INMANFIELD...ADDISON...SIPSEY
  RIVER REC AREA...GRAYSON...ADDISON MUNICIPAL AIRPORT AND UPSHAW.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3424 8753 3428 8757 3431 8758 3431 8714
      3430 8713 3417 8717
TIME...MOT...LOC 1016Z 267DEG 43KT 3428 8749

$$
859 
WWUS54 KBMX 261029
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 AM CDT SAT MAR 26 2011

ALC133-261045-
/O.CON.KBMX.SV.W.0042.000000T0000Z-110326T1045Z/
WINSTON AL-
529 AM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 545 AM CDT...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRUSHY LAKE...OR 14 MILES SOUTH OF MOULTON...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  INMANFIELD AND UPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3424 8715 3424 8731 3428 8732 3431 8732
      3431 8714 3430 8713
TIME...MOT...LOC 1029Z 267DEG 43KT 3429 8724

$$
490 
WWUS54 KBMX 261042
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT SAT MAR 26 2011

ALC133-261052-
/O.EXP.KBMX.SV.W.0042.000000T0000Z-110326T1045Z/
WINSTON AL-
542 AM CDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINSTON COUNTY
WILL EXPIRE AT 545 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3424 8715 3424 8731 3428 8732 3431 8732
      3431 8714 3430 8713
TIME...MOT...LOC 1042Z 267DEG 43KT 3429 8705

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:10 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 26, 12:10 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT SAT MAR 26 2011

.UPDATE...FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

BASED ON CURRENT TRENDS...HAVE LOWERED HOURLY
TEMPERATURES...ESPECIALLY ACROSS THE EAST TO REFLECT THE CLEAR
SKIES THAT ARE ALLOWING TEMPERATURES TO QUICKLY DROP. EXPECTING
LOWS TONIGHT BEFORE SUNRISE...THEN AS SKIES BECOME OVERCAST AND
THE WARM FRONT LIFTS NORTHEASTWARD...TEMPERATURES WILL BEGIN TO
RISE BEFORE 12Z.

LOOKING AHEAD TO TOMORROW...CURRENT THINKING REMAINS THE SAME FOR
LOCATIONS WHERE WE ARE EXPECTING THE POSSIBILITY OF SEVERE
THUNDERSTORMS TO DEVELOP. LOOKING AT SEVERAL MODEL FIELDS THIS
EVENING...AS WELL AS THE SREF SEVERE PARAMETERS...WENT AHEAD AND
ADDED SEVERE WORDING TO THE GRIDS TO REFLECT OUR INCREASED
CONFIDENCE OF SEVERE STORMS ACROSS NORTH AND CENTRAL PORTIONS OF
THE CWA. UPDATES ARE OUT.

&&

.AVIATION...06Z TAF DISCUSSION.

CURRENT THINKING HAS NOT CHANGED MUCH FROM THE PREVIOUS TAF
FORECAST...EXCEPT FOR LOWERING VISIBILITIES POSSIBLE EARLY THIS
MORNING BETWEEN 09Z AND 12Z...ESPECIALLY ACROSS THE SOUTH FOR MGM
AND TOI...AS A LOW STRATUS DECK FROM THE GULF COAST MAKES ITS WAY
NORTHWARD. SHOWERS WITH SOME EMBEDDED STORMS WILL STILL BE POSSIBLE
ACROSS NORTHERN TAF SITES FROM 09Z TO 12Z...AND LEFT -RA VCTS IN THE
TAF. MVFR CEILINGS SHOULD REMAIN ACROSS MUCH OF THE AREA THROUGH THE
AFTERNOON HOURS...WITH MORE ORGANIZED STRONG TO SEVERE THUNDERSTORMS
POSSIBLE MAINLY ACROSS NORTHERN LOCATIONS WITH SCATTERED STORMS
SOUTH. SOUTHERLY TO SOUTHWESTERLY WINDS WILL REMAIN THROUGH THE
PERIOD.

56/GOGGINS

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  72  58  67  42 /  60  90  80  50  20
ANNISTON    48  73  60  69  44 /  40  80  80  50  20
BIRMINGHAM  54  74  59  68  44 /  60  80  80  40  20
TUSCALOOSA  52  79  61  70  46 /  60  70  60  40  20
CALERA      52  76  61  69  46 /  30  70  80  50  20
AUBURN      48  78  62  75  49 /  10  50  60  70  20
MONTGOMERY  52  81  65  79  52 /  10  50  40  50  20
TROY        49  81  64  78  53 /  10  50  40  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/17
Hazardous weather outlook, Mar 25, 8:26 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT FRI MAR 25 2011

ALZ011>015-017>050-270130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
826 PM CDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE LIKELY ON SATURDAY THROUGH EARLY
SUNDAY...INCLUDING THE THREAT OF DAMAGING WINDS AND LARGE
HAIL...ACROSS MOST OF CENTRAL ALABAMA. THE MAIN THREAT WINDOW WILL
BE FROM AROUND 10 AM SATURDAY...THROUGH 6 AM SUNDAY...WITH THE
HIGHEST CHANCES ALONG AND NORTH OF INTERSTATE 85. THERE WILL ALSO BE
AN INCREASING THREAT OF TORNADOES SATURDAY EVENING BETWEEN 6 PM
AND MIDNIGHT...MAINLY ALONG AND NORTH OF I-20. SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL LATE SUNDAY MORNING ACROSS THE
SOUTHEAST...HOWEVER THE SEVERE THREAT WILL BEGIN TO DECREASE
THROUGH SUNDAY MORNING.

A SECOND STORM SYSTEM WILL ALSO IMPACT THE AREA LATE TUESDAY INTO
WEDNESDAY. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES TO
OVERCOME...BUT MODELS AGREE THAT THERE WILL BE ANOTHER ROUND OF
SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO
BE THE MAIN THREATS. LOCALIZED FLOODING MAY ALSO BE A CONCERN
DEPENDING ON THE AMOUNT OF RAIN THE AREA RECEIVES THIS WEEKEND.
CONFIDENCE REMAINS LOW ON THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED ON SATURDAY AFTERNOON THROUGH EARLY MORNING DUE TO THE
THREAT FOR SEVERE WEATHER.

17/KLAWS

In the hours before

Special weather statement, Mar 26, 3:49 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 AM CDT SAT MAR 26 2011

ALZ011-260930-
MARION AL-
349 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 430 AM CDT...

AT 345 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FULTON IN MISSISSIPPI...MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED AHEAD OF THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  BRINN...
  LAKE BUTTAHATCHEE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3432 8764 3406 8764 3409 8820 3411 8821
      3431 8818 3433 8816
TIME...MOT...LOC 0846Z 262DEG 42KT 3424 8839

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:49 AM CDTSpecial Weather StatementBMXMarion41 min
Mar 26, 4:09 AM CDTSevere Thunderstorm WarningBMXMarion51 min
Mar 26, 4:48 AM CDTAreal Flood AdvisoryBMXMarion, Winston117 min
Mar 26, 6:22 AM CDTSpecial Weather StatementBMXMarshall23 min
Mar 26, 7:43 AM CDTSpecial Weather StatementBMXMarion47 min
Mar 26, 12:38 PM CDTSevere Thunderstorm WarningBMXGreene, Marengo, Sumter52 min
Mar 26, 1:05 PM CDTTornado WarningBMXGreene, Hale, Perry55 min
Mar 26, 1:25 PM CDTTornado WarningBMXFayette, Walker25 min
Mar 26, 1:36 PM CDTTornado WarningBMXDallas, Perry39 min
Mar 26, 1:46 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa59 min
Mar 26, 2:32 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa58 min
Mar 26, 2:46 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Mar 26, 2:49 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry41 min
Mar 26, 2:51 PM CDTTornado WarningBMXSt. Clair24 min
Mar 26, 2:59 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair31 min
Mar 26, 3:02 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Mar 26, 3:07 PM CDTTornado WarningBMXChambers, Tallapoosa53 min
Mar 26, 3:11 PM CDTTornado WarningBMXAutauga, Elmore49 min
Mar 26, 3:15 PM CDTTornado WarningBMXCalhoun, Etowah30 min
Mar 26, 3:32 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell43 min
Mar 26, 3:36 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby39 min
Mar 26, 3:38 PM CDTTornado WarningBMXCalhoun, Cleburne37 min
Mar 26, 3:40 PM CDTSevere Thunderstorm WarningBMXChambers35 min
Mar 26, 3:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa45 min
Mar 26, 4:07 PM CDTTornado WarningBMXChilton, Shelby38 min
Mar 26, 4:20 PM CDTSevere Thunderstorm WarningBMXMacon40 min
Mar 26, 4:39 PM CDTTornado WarningBMXCoosa, Shelby, Talladega16 min
Mar 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell39 min
Mar 26, 4:54 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell51 min
Mar 26, 5:27 PM CDTSevere Thunderstorm WarningBMXBarbour33 min
Mar 26, 5:42 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell63 min
Mar 26, 5:54 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah51 min
Mar 26, 6:21 PM CDTTornado WarningBMXRussell24 min
Mar 26, 6:23 PM CDTTornado WarningBMXEtowah35 min
Mar 26, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion61 min
Mar 26, 6:48 PM CDTTornado WarningBMXFayette, Lamar, Marion25 min
Mar 26, 6:57 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.